MAUDE Adverse Event Report: BIOMÉRIEUX, INC BACT/ALERT BPN US

BIOMÉRIEUX, INC BACT/ALERT BPN US
Catalog Number 423279
Medical Device Problem Code Incorrect, Inadequate or Imprecise Result or Readings (1535)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Type of Reportable Event Malfunction
Event or Problem Description
A customer in the usa notified biomérieux of obtaining a false positive result for a platelet sample in association with bact/alert® bpn us (ref 423279, batch number not reported, expiration date unknown).The customer drew three platelet samples which were flagged positive on the first and third run.Sub-culture of the samples indicated no growth.These two false positive samples were from the same donor.It was reported there was no patient impact; the apheresis platelet products were recalled and destroyed.It was requested if the physician prescribed any antibiotics to the patient.The reply was that the patient was not transfused.There is no indication or report from the customer that this event led to any adverse event related to any patient's state of health.
 
Additional Manufacturer Narrative
An investigation was initiated in response to one customer complaint relating to an increase in instrument false positive platelet culture bottles on their bact/alert® 3d version b.50 instrument serial numbers (b)(6).---investigation--- complaint trend analysis: global customer service (gcs) performed a complaint trend analysis and did not identify this issue as a trend for bact/alert.Customer data review: the customer did not provide sufficient information to evaluate the complaint, despite repeated requests.No bottle graphs or instrument backup were provided.Identify and verify root causes: nine why¿s are discussed, seven are unknown due to insufficient information provided, two are not likely, and one is possible.Possible root cause -likelihood bottle or sensor defect -not likely.Bottle truly contains an organism and the positive result is not false.-not likely.High numbers of white blood cells -possible.User handling unknown.Large numbers of bottle loads/unloads -unknown.High initial value reflectance readings -unknown.Overfilled with sample -unknown.Environmental temperature -unknown.Bottles not fully loaded in cell -unknown.Cell noise -unknown.The investigator did not have sufficient information to determine why one donor led to two instrument false positive platelet bottles on two different donation dates.The number and type of cells in the sample as well as the sample volume could contribute to increased cellular activity that changes the bottle¿s sensor color.The investigator is not aware of any other contributors other than microbial growth in the platelet sample that could lead to an instrument false positive result.A review of the manufacturing batch records for the three lot numbers did not reveal any issues that would contribute to instrument false positive bottles.All three bact/alert lots met their release specifications.Queries of the manufacturing data, and the complaint data do not reveal any adverse trend for the false positive error code or the three bottle lot numbers.Review of instructions for use: the laboratory procedure states that all positive bottles should be smeared and subcultured.If the smear is negative, indicating a possible false positive, the bottle should be reloaded into the instrument until growth of subculture or redesignation as positive.Cultures which were initially determined false positive and were redesignated positive should be smeared and subcultured.The limitations of the test states: many variables involved in platelet culture testing cannot be practically controlled to provide total confidence that results obtained are due solely to proper or improper performance of any culture medium or detection system.1.A gram-stained smear from a negative bottle may sometimes contain a small number of non-viable organisms that were derived from culture medium components, staining reagents, immersion oil, or glass slides, therefore, false-positive results are indicated.2.False positive readings can occur due to noise on the powerline, placing the instrument in direct sunlight, or with dramatic temperature fluctuations.3.Failure to achieve adequate leukocyte reduction may result in false positive readings.The investigator concludes that the ifu provide adequate directions for the user.---conclusion--- a single root cause was not identified.The customer did not provide sufficient information to evaluate the complaint, despite repeated requests.No bottle graphs or instrument backup were provided.Global customer service (gcs) performed a complaint trend analysis and did not identify this issue as a trend for bact/alert.

Brand Name
BACT/ALERT BPN US
Common Device Name
BACT/ALERT BPN US
Manufacturer (Section D)
BIOMÉRIEUX, INC
100 rodolphe street
durham NC 27712
Manufacturer (Section G)
BIOMÉRIEUX, INC
100 rodolphe street
durham NC 27712
Manufacturer Contact
benjamen jost
595 anglum road
hazelwood, MO 63042
MDR Report Key13110924
Report Number3002769706-2021-00064
Device Sequence Number19657157
Product Code MZC
UDI-Device Identifier03573026611323
UDI-Public03573026611323
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
BK050043
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 09/27/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number423279
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/30/2021
Supplement Date Received by Manufacturer08/31/2022
Initial Report FDA Received Date12/29/2021
Supplement Report FDA Received Date09/27/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown